Follow
Share

My 85 year old MIL is in hospital and weepy and cannot remember why she is there one moment and two hours later she is dry-eyed and upbeat as she tells me she may be in there for a very long time if the myeloma test she takes next week proves to be in the next stages. She is emotionally "off", cries easily, but not when its appropriate and is forgetting things worse than normal. Could this be side effects of the medication?

This question has been closed for answers. Ask a New Question.
Yes - my 79 yr old mother is recovering from surgery from a fractured vertebrae and has not responded well to oxycodone - extreme confusion - abnormally silly/happy and confused to the point of appearing "drunk" a few hours after dosing then turning to anger, depression, both still mixed with some lingering confusion later. She was initially put on oxy before surgery and had those reactions - then for 5 days post op was on morphine (symptoms were primarily extreme confusion then - no extreme happy or anger just mentally confused/delirium on the morphine). Now that she has been moved to a rehab facility - they had to give her a dose of oxy yesterday - it all started all over again. It has been a rough few weeks - we want to manage her pain, but with the confusion and extreme up/down emotional state - she has become difficult to get to cooperate with rehab. They are trying to rely soley on tramadol but are still having to resort to oxy in between - takes days to see her clear up after just one dose of oxy now. I hope you MIL gets better!
Helpful Answer (0)
Report

Yes Sunnygirl and MaggieMarshall, she is hospitalized with now 8 fractures in her back, congenital heart faiure, shes not eating as her esophagus is spasming from the back pain, kidneys down to 40% function, I'm just wondering how much of this could be depression, pain related and how much may be dementia or even stress.
Helpful Answer (0)
Report

Depression while taking oxy is not uncommon. Oxy works on the neurons in the brain that effect how we sense pain. It also works on neurons in the brain that can lead to confusion and depression.

Can you tie in her more lucid moments to a time passage after an injection? If you can, you might ask that the dosage be decreased. It may make a difference in her thinking without affecting its pain controlling abilities.
Helpful Answer (0)
Report

I think I recall you saying that she has multiple medical problems that cause pain too, right? And that is the reason for the Oxycodone? It could be the medications, but it could also be dementia. Sometimes pain, illness, infection can bring it on. The first priority right now may be to keep her comfortable and treat the pain. Later you might her evaluated for dementia. Why not discuss it with her doctor and see what they think. Has no one else, including staff and doctors addressed her behavior?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.